High Wind, Castro
- When
- March 29, 12:02 AM CST to 12:03 AM CST
- Where
- Castro forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
An approaching upper level storm system brought widespread high winds to the region on the afternoon and evening of the 29th. However, in the early morning hours of the 29th, isolated showers developed ahead of this system.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An approaching upper level storm system brought widespread high winds to the region on the afternoon and evening of the 29th. However, in the early morning hours of the 29th, isolated showers developed ahead of this system. One of these high based rain showers developed a heat burst at a Texas Tech University mesonet near Hart. The mesonet recorded a maximum wind gust of 69 mph at 1202 CST along with a five degree Fahrenheit temperature increase. Additionally, the surface dew point rose about four degrees Fahrenheit due to the extremely dry air at the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 28, 11:58 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1258 AM CDT Tue Mar 29 2022 .AVIATION... LLWS is developing at the area terminals early this morning as 45kt winds develop roughly 1000 ft AGL. This LLWS will come to an end shortly after sunrise as these stronger winds begin to mix down to the surface. Southwest winds will quickly become gusty with sustained winds of 25-35 kts by late this morning with stronger wind gusts this afternoon. These strong winds will lead to blowing dust at KLBB and KPVW reducing the visibility below VFR conditions for much of the afternoon. During the strongest wind gusts these visibilities may even drop into IFR criteria especially at KLBB. The strongest wind gusts will come to an end shortly after sunset however winds will remain breezy through the night. && PREV DISCUSSION... /issued 324 PM CDT Mon Mar 28 2022/ SHORT TERM... A strong upper level low pressure system was just west of the central California coast this afternoon, and is expected to move into the southern Rockies by late Tuesday as a sharp upper trough. Stronger upper level wind fields will begin overspreading the area later today and continue Tuesday, with 80 to 85 knots of flow at the 500 millibar level expected to spread overhead late Tuesday afternoon and evening. Low level wind fields were just increasing this afternoon, and should continue out of the southwest around 15 to 25 mph into the evening. Some concern for locally stronger winds to develop overnight, especially across the extreme southwest Texas Panhandle as well as along the edge of the Caprock. Conceivable for strong gusts locally over 30 mph to continue in these areas. Also, a strong low level jet will develop across the area this evening, shifting mostly into the eastern South Plains and Rolling Plains Tuesday morning. Tonight otherwise will have considerable high clouds and will be quite mild compared to recent nights with lows in the 50s and 60s. Tuesday will begin the day with the low level jet overhead and a mid 990s surface low pressure center near the Colorado-Kansas Border. This low center will deepen into the mid or upper 980s as the low moves east into Kansas. High clouds are likely to continue through morning before thinning during the afternoon, while some mid level moisture likely will pull east and northeast into our area late in the day just in advance of the sharp upper trough. All this will have impact on wind, with the deepening surface low and mixing leading to a solidly windy day, likely by late morning into the afternoon. Later in the day, as stronger flow spreads overhead, potential will exist for developing bands of very strong or high winds out of eastern New Mexico into the Texas South Plains and southwest Texas Panhandle. Various guidance suggests enough potential for greater than 60 mph wind gusts for us to retain the High Wind Watch. But owing to the late arrival of stronger flow and possible retarding caused by cloud cover, we have opted to not upgrade the High Wind Watch at this time. Another reasonable possibility late in the day will be development of weak high-based shallow convection, though combined with the intensifying layered wind fields could lead to microbursting into the early evening. Otherwise, winds will slowly diminish later in the evening. RMcQueen LONG TERM... As the upper trough mentioned above moves over the area, large scale lift will start to increase over the area. At the surface, the dryline is expected to be located east of the Caprock escarpment. With significant mixing along the dryline and upper-level support, thunderstorms may form along the dryline Tuesday evening. These storms could be strong to severe, MUCAPE of 500 to 1000 J/kg and 0-6 km shear around 80 kt. These storms will push off to the east pretty quickly, leaving behind maybe 0.5 to 1" of precipitation. Some storm development might occur behind this boundary, but with the lowest levels bring rather dry, these will be high based and bring the potential for downbursts. A cold front will push south through the area around sunrise Wednesday bringing cooler temperatures and windy northerly winds. The trough will potentially close off tomorrow night, allowing for some moisture to wrap around the back side of the low and north of the cold front. This moisture will have to fight to saturate the column before precipitation is allowed to reach the surface, and with the profile being very dry, we will probably receive very little rain behind the cold front. A shortwave will rotate around the back side of the main trough on Thursday, bringing another potential of precipitation. With little to no return flow, this will probably be another null event for our area. A shortwave ridge will form within the midlevel flow, helping to increase upper heights and temperatures going into Friday before another shortwave trough moves over the area late Friday. There seems to be a little more return flow ahead of this system, so the precipitation potential will be a little higher than previous days. Upper heights will build through the weekend as a longwave ridge builds over the Plains. GKendrick FIRE WEATHER... This evening...Modest southwest breezes will continue across the area along with very warm temperatures and low humidity. Winds were just increasing into the Red Flag levels by mid afternoon. Wind speeds will taper slightly later in the evening across most areas, and the Red Flag Warning will expire at 9 pm. However, locally strong southwest winds should be expected in a few areas overnight and could lead to extended Red Flag conditions, especially across the southwest Texas Panhandle and near the edge of the Caprock. Tuesday...Very strong layered flow will develop, especially late in the day. But mixing into the morning low level jet as well as the deepening surface low will cause winds to increase into the windy category by mid to late Tuesday morning. Strengthening winds should be expected through Tuesday afternoon and early evening, and may be enhanced by local high-based microburst activity spreading across the area in advance of a sharp upper trough. Wind speeds have potential to become very strong, up to or greater than 40 mph with gusts locally near 70 mph. Humidity will likely bottom out only near 10 to 15 percent. But fire weather danger will still be near high end with a risk for very rapid spread. A Red Flag Warning has been issued for the entire area from late Tuesday morning until late Tuesday evening. RMcQueen After a few hour lull in fire weather concerns, a cold front will push through the region Wednesday morning, resulting in windy conditions and a northerly wind shift. Though relative humidity values will rise above 30% behind the front, winds around 30 mph and extremely dry fuels will still support rapid fire spread through Wednesday morning. GKendrick && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM this morning to 11 PM CDT this evening for TXZ021>044. High Wind Watch from 11 AM CDT this morning through this evening for TXZ021>025-027>030-033>035-039-040. && 58/05/10
Hazardous Weather Outlook National Weather Service Lubbock TX 931 PM CDT Mon Mar 28 2022 TXZ021>044-300245- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 931 PM CDT Mon Mar 28 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Critical to extremely critical fire danger is expected across the region Tuesday, and a Red Flag Warning is in effect for the entire area from 10 AM to 11 PM. A High Wind Watch is also in effect from 11 AM to 9 PM Tuesday for most areas on the Caprock and the southern Texas Panhandle. Winds from 30 to 45 mph are expected, with local gusts to 70 mph possible. Blowing dust may result in substantial reductions in visibility on Tuesday afternoon and evening, especially for areas on the Caprock. A few strong to severe thunderstorms will be possible across the far eastern Rolling Plains late Tuesday, with large hail and damaging wind gusts the primary concerns before storms quickly exit the area. The probability for widespread hazardous weather is low Wednesday through next weekend.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005798.